Wednesday, September 30, 2020

Dear Doctor – Dizziness!

Dear Doctor,

Doctor please help me; I suffer from dizziness all year round. I am a 43-year-old lady and have been on treatment for high blood pressure since 2002. I have tried a number of medicines but I still have no relief. I feel it in the mornings and late afternoon. I can’t drive anymore.

Refilwe, Mochudi (email)

DR NTWAAGAE ANSWERS

Refilwe, there are so many causes of dizziness, but since you have mentioned that you are on treatment for high blood pressure I would like to bring to your attention that the medications for high blood pressure can play a role.

First, it could mean that the dosages of medications are high for your blood pressure. In other words it is causing abnormally low blood pressure. This on its own can cause dizziness. Secondly, it could just be the side effects of a particular medication among the ones you are taking. So the best thing for you to do is to take your medications to the doctor and get assessed. However, not all medications have such side effects and your doctor will handle this one.

Don’t forget to take other medications (those you are taking for other problems) to the doctor, both prescribed and self-prescribed medicines. Certain medicines, especially those for depression, allergy, diabetes can also play a role in causing dizziness, especially if their dosages are high.

But your doctor can always reduce the dose or replace with another drug with less negative effects.

Let me advice you to find time and go for a complete assessment. Sometimes dizziness is caused by diseases of the hearing and balance coordination system. This means that you will benefit from a comprehensive assessment of this system. If something is picked you may be referred to an ENT surgeon for further management. A neurologist may also be involved if the brain-nerve system is involved.

It is normal for women of reproductive age or those in early forties to experience monthly menses but sometimes they could be prolonged, heavy and may cause dizziness.

The dizziness is caused by the abnormal drop in blood volume (called hypotension) and anaemia (meaning the loss of blood’s capacity to carry oxygen to the body tissues). This can be detected through question and physical examination and iron supplementation can be initiated on the visit. A simple blood test detects this in less than one hour. Your kidneys and liver can also be investigated because they can also cause the same symptoms.

Questions around your menses would also help since your age is that one around menopause.
See a doctor and get help. Get well!

Send your questions to [email protected]

RELATED STORIES

Read this week's paper

COVID-19 throws Botswana Athletics Association off the track

Botswana Athletics Association (BAA) has cancelled its 2020 calendar of events. This was revealed by the association vice president technical Oabona Theetso.